Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 32, NWS Pueblo, CO

May 1, 20245 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 1, 2024, 2:38 PM MDT for 5 counties in Colorado. It took effect at May 2, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2024, 2:38 PM MDT (20:38 UTC)
In effect from
May 2, 2024, 12:00 PM MDT
Expired
May 2, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2994 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS85 KPUB 012038
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
238 PM MDT Wed May 1 2024

COZ224-021245-
/O.UPG.KPUB.FW.A.0030.240502T1800Z-240503T0300Z/
/O.NEW.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/
/O.NEW.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/
/O.CON.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
238 PM MDT Wed May 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 224... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR 
FOR FIRE WEATHER ZONE 224... 
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 9 PM MDT Thursday. A Fire Weather Watch has 
also been issued from Friday afternoon through Friday evening.

* Affected Area...Fire Weather Zone 224.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ232-233-237-020300-
/O.CON.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
238 PM MDT Wed May 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 232, 233, AND 237...

* Affected Area...Fire Weather Zones 232, 233 and 237.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
258 
WWUS85 KPUB 020308
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
908 PM MDT Wed May 1 2024

COZ224-021915-
/O.EXP.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/
/O.CON.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/
/O.CON.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
908 PM MDT Wed May 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY FOR FIRE WEATHER ZONE 224...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR FIRE WEATHER ZONE 224...

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ232-233-237-020415-
/O.EXP.KPUB.FW.W.0031.000000T0000Z-240502T0300Z/
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
908 PM MDT Wed May 1 2024

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 232, 233, 
AND 237...

While winds will remain gusty over the next several hours, RH
values have improved significantly this evening, and will continue
to improve through late this evening.

$$
592 
WWUS85 KPUB 020937
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
337 AM MDT Thu May 2 2024


COZ224-030145-
/O.UPG.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/
/O.NEW.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/
/O.CON.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
337 AM MDT Thu May 2 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
901 
WWUS85 KPUB 022046
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
246 PM MDT Thu May 2 2024


COZ224-031300-
/O.CON.KPUB.FW.W.0032.000000T0000Z-240503T0300Z/
/O.CON.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
246 PM MDT Thu May 2 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 1, 12:18 PM MDT, 2 hours 20 minutes earlier. Its key messages:

  • Critical fire weather conditions for the San Luis Valley and portions of the southeastern plains today.
  • Isolated thunderstorms possible this afternoon and early evening over the central mountains, the Palmer Divide and the far eastern plains. One or two strong thunderstorms possible across Kiowa, Bent and Prowers counties.
  • Critical fire weather conditions possible for the San Luis Valley Thursday and Friday.
  • Isolated to scattered showers and thunderstorms possible through the rest of the work week into the weekend.
Area forecast discussion, May 1, 12:18 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1218 PM MDT Wed May 1 2024

.KEY MESSAGES...

- Critical fire weather conditions for the San Luis Valley and
  portions of the southeastern plains today.

- Isolated thunderstorms possible this afternoon and early
  evening over the central mountains, the Palmer Divide and the
  far eastern plains. One or two strong thunderstorms possible
  across Kiowa, Bent and Prowers counties.

- Critical fire weather conditions possible for the San Luis Valley
  Thursday and Friday.

- Isolated to scattered showers and thunderstorms possible through the
  rest of the work week into the weekend.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 336 AM MDT Wed May 1 2024

Currently...Cold front last evening has produced easterly winds
across the eastern plains, while winds aloft remain brisk and out of
the west to southwest in response to an upper low pressure system
moving across the northern Rockies. Temps as of 3 AM have cooled
into the 30s to lower 40s for the high valleys, and 40s for the
plains.

Today and tonight... A lot going on today as an upper trough slowly
crosses MT and WY over the next 24 hours. Increasing west-southwest
flow aloft will advect warmer and dry air into much of the forecast
area today, though the central mts and northward will likely see
some enhanced cloud cover and isolated convection by the afternoon.
The central mts may see 1 to 3 inches of new snow through tonight,
mainly across the higher peaks of Lake County.

Convection/thunderstorm potential:  As the upper trough gradually
moves east, the best dynamics will remain over the northern half of
CO, clipping the central mts starting by midday, then sweeping east
across Teller County and the Palmer Divide by mid-afternoon. Plenty
of solar heating today will help a surface low to deepen over
southeastern CO, and the question will be where exactly the dryline
sets up. Some models indicate it quickly pushes into KS, while
others have it linger for a few hrs in eastern CO before pushing
east. Given the expected brisk southerly surface winds across the
far eastern plains, coupled with an approaching cold front early
evening, feel that there will be a window of opportunity out ahead
of the front for a strong storm or two to tap into higher dewpoints
across Kiowa, Bent and Prowers counties this afternoon between 3 PM
and 9 PM. There will be plenty of shear, 0-6km bulk shear of 55-65
kts, and CAPE sitting at around 1000 j/kg. The actual time window
will likely be smaller, depending on the arrival of the cold front
which is timed in the forecast to push south across the Palmer
Divide right around 8 PM. The main threats from storms that do
develop will be gusts up to 55 mph and hail to the size of nickels.

Critical fire weather potential: Further south, feel that with the
low humidity levels and expected gusty winds developing during the
afternoon, the current Red Flag Warning in place for the San Luis
Valley and portions of the southeast plains looks good. The only
questionable area will be Baca County, where the dryline will be
flitting across and could negate the dryness criteria.

Activity dies off quickly for much of the area by midnight, with
much of the action pushing east into the central US plains, and just
isolated showers lingering over the central mts.

Plan on high temps today in the mid 60s to mid 70s for the high
valleys, and upper 60s to around 80F for the plains. Overnight lows
tonight will cool into the 30s for the high valleys, and 40s for the
plains. Moore

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 336 AM MDT Wed May 1 2024

Moderate to strong west to southwest flow aloft continues across the
region Thursday and Friday, with one embedded shortwave translating
east into the Northern High Plains early Thursday morning, as another
embedded wave remains progged to translate across the Northern Rockies
through the day Friday, which continues out across the Northern High
Plains late Friday night. A cold front associated with the 1st passing
wave backs across the southeast Plains early Thursday morning, with the
potential for some patchy early morning stratus across the lower eastern
slopes. Latest models indicate drier mixing across the region through the
day Thursday, though with steep mid level lapse rates and easterly low
level upslope flow, will see isolated to scattered high based showers and
a few possible storms across the higher terrain, with best coverage across
the Pikes Peak region. Further west, breezy westerly flow aloft and afternoon
mixing develops critical fire weather conditions across the San Luis Valley,
where a Fire Weather Watch has been issued for Tuesday afternoon into the
early evening.

Latest model data indicates increasing southwest flow aloft across the
Rockies ahead of the next embedded wave Thursday night, with developing mid
level waa supporting chances of showers across the southeast Plains through
the overnight hours. Developing lee troughing across the Plains allows for
breezy southerly winds across the plains through the day Friday, with
increasing low level moisture east of the trough support chances of afternoon
showers and storms across the Plains Friday afternoon, while uvv associated
with the passing wave supporting scattered showers and storms spreading across
the higher terrain Friday afternoon and out across the Plains Friday night,
as the passing systems cold front pushes across the plains into early Saturday
morning. Breezy west to southwest winds across the San Luis Valley through the
day Friday, will again support critical fire weather conditions for the Valley
and possibly into portions of the I-25 Friday afternoon and early evening.

Shortwave ridging builds across the Rockies on Saturday, with enough moisture
combined with low level upslope behind this front will help to develop a few
showers and storms across the eastern mtns and immediate adjacent plains
Saturday afternoon.

Latest model data coming into slightly better agreement for Sunday and into
early next week, as a strong upper low translates across Great Basin Sunday
and then lifts out across the Northern Rockies Monday. Strong southwest flow
across the region Sunday could develop a dryline across the Plains Sunday
afternoon, with chances of showers and storms across the far southeast Plains
Sunday afternoon and evening. Dry, warm and breezy westerly flow then looks
to prevail across the Rockies Monday into the middle of the work week, with
fire weather concerns continuing across the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1210 PM MDT Wed May 1 2024

VFR at all taf sites the next 24 hrs. At KALS, sw winds gusting
over 30 kts will continue into the evening, then slowly diminish
after 02z-04z this evening. On Thu, sw winds will increase again
in the afternoon, and some gusts to around 25 kts are likely. At
KCOS, gusty south winds will continue this afternoon, then
switch to the north 00z-02z as a cold front drops south through
through the terminal. Low risk of a vcsh from 03z-09z behind the
front, along with lowering VFR cigs into the early Thu morning.
At KPUB, s-se winds will slowly strengthen this afternoon, briefly
shift to the sw around 00z, then become gusty northerly after
03z behind a cold front.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224-232-
233-237.
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ224.

&&

SHORT TERM...MOORE
LONG TERM...GARBEROGLIO/MW
AVIATION...PETERSEN
Hazardous weather outlook, May 1, 12:09 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1209 PM MDT Wed May 1 2024

COZ058>089-093>099-021815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1209 PM MDT Wed May 1 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms developing over the central mountains at
midday will spread across the Rampart Range, Palmer Divide and
far eastern plains by mid to late afternoon. The main threats from
any thunderstorms that develop will be gusty winds 40 to 45 mph,
hail up to one half inch in diameter and cloud to ground
lightning. One or two of the thunderstorms across the far eastern
plains, specifically across Kiowa, Bent and Prowers counties,
could become strong late this afternoon into this evening,
producing wind gusts up to 55 mph and hail the size of nickels.

1 to 3 inches of new snow will be possible across the central
mountains this afternoon and evening, with the greatest amounts
expected to fall across the higher elevations of Lake County.

Critical fire weather conditions are expected across the San Luis
Valley and portions of the southeast plains between noon and 9 PM
today due to low humidity values and gusty afternoon winds.
Please avoid all outdoor activities that could start a fire.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will remain possible across the
San Luis Valley through the rest of the work week, as well as into
early next week, with breezy afternoon winds expected across the
Valley.

Isolated to scattered showers and thunderstorms will continue to
be possible across higher terrain and immediate adjacent plains
through the work week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:40 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache11 hr
May 1, 2:38 PM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache13 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.